On Valentine’s Day 2014, I finished my vaginal radiation treatments (brachytherapy) for uterine cancer. My total robotic hysterectomy was performed on December 13, 2013—which turned out to be a lucky Friday. Although my endometrial adenocarcinoma was stage 1b, grade 3 (stage 1a, grade 1 would have been better), all lymph nodes and peritoneal fluids were negative for cancer cells. My story to date is here.
Yesterday, I had the fourth Pap test since my total hysterectomy 14 months ago. Although my gynecologic oncologist had told me that follow-ups would consist of only visual pelvic exams, I have had a continuous vaginal discharge since my radiation treatment last February.
As I discussed last summer, the doctor decided to do a colposcopy, biopsy, and Pap test at the time of my six-month post-op pelvic exam in June because both he and the radiation oncologists had told me they did not believe the discharge was a side effect of either the hysterectomy or the brachytherapy. That Pap test came back abnormal, showing atypical glandular cells of undetermined significance (AGUS). Fortunately, I had two subsequent normal Pap tests, one in August and one in November.
During yesterday’s visit with my regular gynecologist, the first visit since he diagnosed me with uterine cancer in November 2013 following a dilatation and curettage (D&C), we discussed the previous reports. He said he would culture the fluid in my vagina to see whether it might be E. coli. However, when he examined me, he saw that the discharge was white (also what I see) and not greenish, so it is unlikely to be a bacterial infection. Nevertheless, he took two cultures and did the Pap test. It will take at least a week to get the results, so again I wait.
I asked the doctor what his best guess was about the cause of the discharge, and he said that if the culture comes back normal then the likely problem is estrogen deficiency due to the double whammy of menopause and removal of my ovaries. Because of hormonal changes, menopausal women often have vaginal atrophy, also called postmenopausal atrophic vaginitis or vulvo-vaginal atrophy (VVA), which can cause thinning, dryness, and irritation of the vagina, as well as vaginal discharge and urinary problems. If estrogen deficiency is the problem, I will probably have to live with the discharge for the rest of my life. This isn’t a major issue, but a fairly minor inconvenience because I have to wear pantiliners continuously.
NOTE: In an upcoming post I will talk about recent products that have come on the market to treat problems of menopause related to estrogen deficiency, particularly dyspareunia (painful intercourse). In the meantime, beware: Warning 1: Read all labeling information and discuss these products with your doctor thoroughly before considering their use. They should not be used by women who have had a hysterectomy or who may be at risk for gynecologic cancers. Warning 2: Do not use feminine products without consulting with your doctor. In particular, do not use douches, which can interfere with the pH balance and normal healthy bacteria in the vagina. Stay tuned for more information.
Another problem I reported during my visit yesterday was a perplexing, annoying, and somewhat embarrassing one. For several years, I have occasionally noticed pea-sized lumps popping up randomly along the bottom of my panty line. A dab of cortisone cream usually helps them recede in a few days, but topical steroids can thin tissues, so I use the cream sparingly. Also, the lumps can get painful and sore, at which point a little Neosporin ointment is very soothing and promotes healing.
Some time ago, I mentioned this problem to my family doctor. She said she thought it might be inflammation of the hair follicles, or folliculitis. My gynecologist said this was probably correct, although I did not have an eruption at the time of my visit. He advised me to return if another lump appears. He also mentioned that this might be a case for a dermatologist.
So other than having to wait for more lab results, I am satisfied that my visit yesterday went very well. I have no evidence of cancer recurrence and, except for some ongoing fatigue, am feeling generally well.
As mentioned, the topic of new prescriptions available to treat menopause symptoms deserves further discussion. Please stay tuned—and do not use any of these products without talking with your doctor first.